Arizona, 2009

Flash Flood in Arizona, September 3, 2009

September 3, 2009 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed over the mountains and propagated toward the deserts during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed over the mountains and propagated toward the deserts during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 3, 8:18 PM MST, 4 minutes earlier.

Area forecast discussion, Sep 3, 8:18 PM MST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED DISCUSSION AND AVIATION
NATIONAL WEATHER SERVICE PHOENIX AZ
818 PM MST THU SEP 3 2009

.SYNOPSIS...
MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH THE
WEEKEND...BRINGING AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL DROP A FEW DEGREES BELOW NORMAL OVER THE
WEEKEND...THOUGH WILL BEGIN CLIMBING AGAIN AS WE HEAD TO THE MIDDLE
OF THE WEEK. A GRADUAL DRYING TREND IS EXPECTED MONDAY THROUGH NEXT
FRIDAY...THOUGH THERE WILL BE A DAILY THREAT OF AFTERNOON AND
EVENING THUNDERSTORMS. THESE WILL BE MAINLY OVER THE HIGHER TERRAIN
NORTH AND EAST OF PHOENIX.

&&

.DISCUSSION...
CONVECTION CONTINUES TO MOVE TO THE S/SSE THIS EVENING WHICH IS
GENERALLY IN-LINE WITH CORFIDI VECTORS. 00Z PSR SOUNDING HAD ABOUT
500 J/KG OF CAPE AND NO CAP. THE COLLIDING OUTFLOW BOUNDARIES WERE
ENOUGH TO RE-INVIGORATE THE CONVECTION OVER THE EAST VALLEY. WHILE
THE ZONE FORECAST ONLY COMES OUT WITH A 20 POP FOR THE PHX
AREA...GRIDDED FORECAST HAS POPS UP TO 50 PERCENT FOR THE EAST
VALLEY INTO PINAL COUNTY FOR THE NEXT COUPLE OF HOURS. AFTER THIS
FLARE-UP FROM TWO STRONG BOUNDARIES COLLIDING /AROUND 8 PM/ THE
ONGOING CONVECTION SHOULD WEAKEN SOME WHILE CONTINUING TO MOVE
SOUTH. NOT EXPECTING THE STORMS TO BECOME SVR BUT WILL BE CONCERNED
ABOUT HEAVY RAINFALL ESPECIALLY OVER THE URBAN AREAS.

PREVIOUS DISCUSSION...
MOISTURE TO OUR SOUTH ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
JIMENA WILL BE GRADUALLY DRAWN NORTHWARD OVER THE NEXT SEVERAL
DAYS...RESULTING IN AN INCREASE THREAT OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY FOR EAST CENTRAL ARIZONA. MODELS INDICATE
THAT SATURDAY AFTERNOON INTO SUNDAY WILL BE THE BIGGEST THREAT
PERIODS...AS AN UPPER LEVEL TROUGH PASSES TO OUR NORTH...HELPING TO
DRAW MONSOONAL MOISTURE NORTHWARD AND INCREASING INSTABILITY.
MODELS INDICATE PWAT WILL INCREASE TO AROUND 1.7 INCHES...SO HEAVY
RAINFALL IS A DEFINITE POSSIBILITY. DIFFICULT AT THIS TIME TO PIN
DOWN THE LOCATION WHERE THE HEAVIEST RAIN WILL FALL AND EXACT
AMOUNTS. QUITE A BIT OF VARIATION BETWEEN THE ECMWF AND GFS. SO FOR
NOW WILL NOT BE ISSUING ANY FLOOD OR FLASH FLOOD WATCHES.

LITTLE CHANGE EXPECTED THROUGH MOST OF THE FORECAST PERIOD...WITH A
THREAT OF DIURNAL...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS...EACH DAY. THE LIKELIHOOD OF STORMS WILL BEGIN
DIMINISHING THE MIDDLE OF NEXT WEEK.

HIGH TEMPERATURES WILL DIP SEVERAL DEGREES BELOW NORM SATURDAY AND
SUNDAY...AS ADDITIONAL CLOUDINESS AND MOISTURE MOVES INTO THE
SOUTHWEST. TEMPERATURES WILL BEGIN CLIMBING AGAIN THE BEGINNING OF
THE WEEK AND WILL BE BACK NEAR NORMAL BY WEDNESDAY.

&&

.AVIATION...
KPHX/KIWA AND SURROUNDING AIRFIELDS...
OUTFLOW BOUNDARIES ARE CAUSING SOME CONVECTION TO DEVELOP AROUND THE
PHX AREA. OVERALL THE ACTIVITY WILL MOSTLY IMPACT THE EAST VALLEY
DURING THE NEXT FEW HOURS. THOSE STORMS WILL CONTINUE TO MOVE TO THE
SOUTH. CAN/T RULE OUT AN ISOLATED CELL DEVELOPING VERY CLOSE/NEAR
THE AIRPORT THROUGH 11 PM. WINDS SHOULD STAY FROM THE EAST/SOUTHEAST
THE REST OF THE NIGHT.

KIPL AND KBLH...
GENERALLY SOUTHERLY WINDS AND MOSTLY CLEAR SKIES ARE EXPECTED AT
KIPL AND KBLH THROUGH FRIDAY.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
MOISTURE FROM FORMER HURRICANE JIMENA WILL CONTINUE A CHANCE OF
SHOWERS MAINLY IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA SUNDAY.
RELATIVELY DRIER AIR FROM THE SOUTHWEST IS EXPECTED TO END THE
CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTHEAST CALIFORNIA MONDAY
THROUGH WEDNESDAY...AND RESULT IN A DECREASING CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN SOUTHWEST AND
SOUTH-CENTRAL ARIZONA MONDAY AND TUESDAY...THEN CONFINE THE SLIGHT
CHANCE TO THE HIGHER TERRAIN NORTHEAST AND EAST OF THE GREATER
PHOENIX AREA WEDNESDAY AND THURSDAY. TEMPERATURES WILL CONTINUE
BELOW AVERAGE FOR EARLY SEPTEMBER IN SOUTH-CENTRAL ARIZONA MONDAY...
THEN RISE TO NEAR AVERAGE AFTER THE WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ/MCLANE
AVIATION...INIGUEZ
FIRE WEATHER...ELLIS
Hazardous weather outlook, Sep 3, 5:42 AM MST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
542 AM MST THU SEP 3 2009

AZZ020>028-CAZ030>033-041245-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
542 AM MST THU SEP 3 2009 /542 AM PDT THU SEP 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
THIS EVENING...MAINLY ACROSS THE HIGHER TERRAIN EAST OF PHOENIX. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL
LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

INCREASING MOISTURE WILL RESULT IN HIGHER RAIN CHANCES SATURDAY AND
SUNDAY. ALTHOUGH STRONG WINDS WILL BE POSSIBLE WITH THE STRONGEST
STORMS...THE GREATER THREAT WILL BE FLOODING OF NORMALLY DRY CREEKS
AND WASHES. THE CHANCE FOR THUNDERSTORMS WILL PERSIST THROUGH NEXT
WEEK...BUT WILL BE MAINLY CONFINED TO EASTERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Sep 3, 3:26 PM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
326 PM MST THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             GLOBE                   33.38N 110.75W
09/03/2009  E0.25 INCH       GILA               AZ   TRAINED SPOTTER

&&

JROGERS
Special weather statement, Sep 3, 6:20 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
620 PM MST THU SEP 3 2009

AZZ023-024-040200-
GILA AZ-MARICOPA AZ-
620 PM MST THU SEP 3 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 700 PM MST

AT 619 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUNFLOWER TO 8 MILES
SOUTHEAST OF CAMP CREEK..AND MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. NORMALLY DRY WASHES IN THE AREA MAY BEGIN
FLOWING WITH WATER.

LOCATIONS IMPACTED INCLUDE...
   SUNFLOWER...
   PUNKIN CENTER...

LAT...LON 3401 11143 3396 11139 3390 11126 3378 11121
      3369 11172 3396 11187
TIME...MOT...LOC 0120Z 328DEG 4KT 3391 11144 3386 11169

JR
Special weather statement, Sep 3, 6:24 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
624 PM MST THU SEP 3 2009

AZZ028-040215-
PINAL AZ-
624 PM MST THU SEP 3 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 715 PM MST

AT 622 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR COOLIDGE..MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. NORMALLY DRY WASHES MAY
BEGIN FLOWING WITH WATER. AREAS OF BLOWING DUST MAY REDUCE
VISIBILITY DOWN TO ONE MILE IN SOME LOCATIONS.

LOCATIONS IMPACTED INCLUDE...
   MAGMA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3277 11159 3293 11174 3300 11180 3317 11146
      3298 11130 3280 11154
TIME...MOT...LOC 0123Z 117DEG 12KT 3297 11154

JR
Local storm report, Sep 3, 6:35 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
635 PM MST THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     DUST STORM       4 N ELOY                32.80N 111.61W
09/03/2009                   PINAL              AZ   TRAINED SPOTTER

            ONE QUARTER MILE VISIBILITY. GUSTS TO 40 MPH.

&&

JROGERS
Local storm report, Sep 3, 6:57 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
657 PM MST THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     DUST STORM       3 WNW ELOY              32.76N 111.65W
09/03/2009                   PINAL              AZ   TRAINED SPOTTER

            VISIBILITY 200 YARDS.

&&

JROGERS
Special weather statement, Sep 3, 8:07 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
807 PM MST THU SEP 3 2009

AZZ023-024-028-040345-
MARICOPA AZ-PINAL AZ-
807 PM MST THU SEP 3 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 845 PM MST

AT 803 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGS RANCH TO
TEMPE..AND MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. MINOR STREET
FLOODING MAY OCCUR WITH THE STRONGER STORMS. NORMALLY DRY WASHES MAY
BEGIN FLOWING WITH WATER.

LOCATIONS IMPACTED INCLUDE...
   APACHE JUNCTION...
   MESA...
   SCOTTSDALE...
   TEMPE...
   GILBERT...
   CHANDLER...
   QUEEN CREEK...

LAT...LON 3324 11126 3321 11196 3326 11213 3350 11221
      3374 11149
TIME...MOT...LOC 0306Z 357DEG 10KT 3344 11141 3338 11196

JR

The radar

The Phoenix radar (KIWA), 18 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pinal

When
September 3, 8:22 PM MST to 8:50 PM MST
Where
Pinal County, Apache Jct to 3.61 mi S of Palm Spgs
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.420, -111.550

The loal sheriffs office reported a water rescue after 2 vehicles were stranded in a flooded wash. Water was about 3 feet deep near Signal Butte road and Southern Avenue. One spotter reported a downpour of 1/2 inch in just 15 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195567.